Alert archive / Nevada / Special Weather Statements in 2021
Special Weather Statement, NWS Reno, NV
NWS Reno, NV issued this special weather statement at Jul 26, 2021, 5:41 PM PDT for Mineral County, Nevada. It was in force for 79 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 26, 2021, 5:41 PM PDT (00:41 UTC)
- Expired
- Jul 26, 2021, 7:00 PM PDT
- In force
- 79 min
- Issued by
- NWS Reno, NV
County Mineral County, NV
The radar
The Reno radar (KRGX), 174 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 6:11 PM PDT | TSTM WND GST 44 | 10 Wnw Luning, NV | MESONET LUNNV LUNING REPORTED AN EAST WIND GUST ALONG A GUST FRONT OF 44 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 0.7 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 137 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 3282 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
619
WWUS85 KREV 270041
SPSREV
Special Weather Statement
National Weather Service Reno NV
541 PM PDT Mon Jul 26 2021
CAZ073-NVZ001-004-270200-
Mono CA-Western Nevada Basin and Range including Pyramid Lake NV-
Mineral and Southern Lyon Counties NV-
541 PM PDT Mon Jul 26 2021
...LINE OF STRONG THUNDERSTORMS IN EASTERN MINERAL COUNTY...
At 536 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles west of Coaldale to 21 miles west of
Middlegate. Movement was west at 25 mph.
Wind gusts greater than 50 mph will be possible with these storms.
Torrential rainfall from these storms could produce running water or
debris flows off of terrain near US-95.
Locations impacted include...
Hawthorne, Luning, Mina, Walker Lake, Mina Airport, Schurz, Pizona,
Nv 361 At Mineral-
Nye Co Line South Of Gabbs), Rawhide, Junction U.S 6 And NV 360,
Hawthorne Industrial Airport, Alt U.S 95 At Lyon-
Mineral Co Line, Huntoon Valley, Indian Head Peak, Us 95 At Lyon-
Churchill Co Line, Bald Mountain, Mount Grant, Excelsior Mountain, Us
Hwy 6 At NV-CA State Line and Nv 361 At Mineral-Churchill Co Line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3789 11835 3789 11842 3787 11840 3778 11868
3916 11910 3919 11809 3904 11799 3901 11818
3892 11819 3848 11770
TIME...MOT...LOC 0036Z 084DEG 20KT 3801 11814 3922 11842
$$
CJWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Jul 26, 3:03 PM PDT, 2 hours 38 minutes earlier.
Area forecast discussion, Jul 26, 3:03 PM PDT, 2 hours 38 minutes before
Area Forecast Discussion National Weather Service Reno NV 303 PM PDT Mon Jul 26 2021 .SYNOPSIS... Monsoon moisture will overspread the region leading to an increase in thunderstorm chances each afternoon much of this coming week. Tuesday will be noticeably cooler before temperatures start warming back up again late week. Smoke and haze will persist across eastern Sierra and western Nevada while area fires continue into the week. && .SHORT TERM… * A Flash Flood Watch has been issued until 9PM for possible brief heavy downpours at most recent and past burn scares over parts of the eastern Sierra. A weak upper wave moving north-northwest through the region will increase the forcing component for thunderstorm development during the late evening and early morning hours over far western NV and the eastern Sierra. Smoke from our resident wildfires will play heavily upon visibility and air quality considerations through much of this forecast period. * Smoke: There remains a mixed confidence on improving conditions through the the overnight hours based on T-storm outflows and limited rainfall across the region. With a change to a more predominate south- southeast upper flow the thunderstorm coverage will increase over the next few days. Regional smoke patterns will likely change as well as increased outflows could disperse denser pockets of smoke in the area. * Thunderstorms: Respectable monsoon moisture push into the region this week with a large high centered over the Four Corners and Rockies. Thunderstorm probabilities will remain elevated with precipitable water values rising to near 1" tomorrow afternoon in most ECMWF EPS members. Model solutions were mixed on the coverage of convection going into the evening but scattered coverage for the eastern Sierra into Mineral County remain a possibility as the shortwave approaches closer. A late arrival would mean that the earlier development of weaker cells and more clouds could limit coverage/intensity going into the evening. A wave lifting north out of SoCal could could keep faster moving t-storms going into the pre-dawn hours tomorrow morning. It is still expected that a combination of subsidence behind the outgoing wave and abundant PWATs could still limit storm coverage. By Wednesday, model guidance indications a piece of the offshore trough will lift over the region and combine with those more favorable elements of less cloud cover/decreased PWATs to bring on more robust thunderstorm development across the Sierra and western NV. * We'll really need to be on our toes with flash flood and debris flow risks on the newer burn scars such as Beckwourth, and even the ongoing Tamarack Fire especially on steeper slopes just west of Hwy 395 and steep terrain of Alpine County. It only takes 5-10 minutes of heavy rain to cause major flooding on recent high intensity burns. Will continue to monitor on a daily basis with regard to whether a flash flood watch is needed, as flood flood environments have limited predictability in our region more than 12-18 hours out. Hohmann/Amanda .LONG TERM...Thursday onward... Thunderstorm chances continue Thursday, but lesser coverage is anticipated compared to Wednesday due to lack of large scale forcing. Storms are likely to be of the more pulse variety with localized heavy rainfall, gusty outflow winds (which could kick up areas of dust), and the potential for small hail. The ongoing lightning risk could still cause new fires, but due to the overall wetter nature of the storms, it's much less likely for fires to make runs. Thunderstorm coverage looks to increase Friday and with an increased risk on Saturday. A weak short wave moving through the area could increase forcing but it will be weak at best. Nonetheless, PWATs increasing and hovering within the 0.5-0.8" sweet spot along with relatively slow storm motions due to weak upper divergence over the region will increase flash flood concerns for Saturday. The recent burn scars and ongoing wildfires will be the main focus or concern. Showers could continue Saturday night, with low end chances for an embedded thunderstorm or two. The increasing dry southwest flow from the trough along the northern CA coast will begin to push moisture more east Sunday into Monday. This will lead to less thunderstorm coverage, with chances really waning by Monday. We'll also see the return of more typical westerly afternoon breezes and decreasing humidity values around August 2-3. Daytime highs next week will be within a few degrees of normal, varying day to day based on thunderstorm coverage and time of storm initiation. Nights will remain mild due to the increased moisture. We'll have to see how thunderstorms impact the wildfires as rain and outflow winds will both be big contributors to smoke and air quality impacts. -Dawn/Amanda && .AVIATION… Thunderstorm chances will continue region-wide overnight with periods of brief downpours, frequent lightning, and gusty outflow winds. The main focus will be directed mostly in the Sierra into northeast California. The heaviest rainfall will likely be the areas near KMMH north to lake Tahoe. Sufficient upper moisture will ensure thunderstorm chances continue daily through next weekend. Going into Tuesday smoke trajectories will chance as a south to southeast upper flow increases across the region. Unknowns such as rainfall and erratic outflow winds with play heavily as to any possible VSBY outcomes across the region Therefore any smoke forecast brings much lower than usual confidence through the forecast period. VSBY forecasts will weigh heavily towards higher resolution smoke models. Periods of MVFR conditions should influence VSBY forecasts for KMEV-KCXP-KRNO through tomorrow morning. This is due mostly to the close downwind proximity of the Tamarack and especially Dixie wildfires which at this time continues to produce heavier smoke plumes. As the prevailing upper flow increases from the south later this evening into the early morning hours all other terminal should see any restrictions from VSBY/CIG gradually improving to mostly VFR. KMMH will continue to be spared from the ongoing concerns centering around the smoke and haze issue. -Amanda && FIRE WEATHER... Areas of showers and thunderstorms will continue this evening mainly south of Hwy 50 through Mono and Mineral counties as a shortwave trough tracks across southern Nevada. Thunderstorm outflows tracking from south to north are possible as storms develop across Mono- Mineral with outflows up to 45 mph reaching as far north as I-80 by 9-10pm this evening. Thunderstorm potential should wane this evening after about 2200 local with a transition mainly to bands of showers with a few isolated lightning strikes not out of the question as bands track across the Tahoe Basin into Lassen County. While RH recoveries will generally reach 45-50% overnight across Sierra mid-slope locations, recoveries could be boosted defendant on this evening precipitation. Monsoon moisture will maintain shower and thunderstorm chances through the week with the best potential Tuesday mainly confined to southern Mono and Mineral counties. Coverage looks to become more widespread on Wednesday as less cloud coverage may lead to be better surface heating and instability which combined with a shortwave trough may lead to better organized and potentially stronger thunderstorms. These storms will be a little faster moving but with ample moisture storms will be efficient rain producers and capable of flash flooding and debris flows on area burn scars, especially where storm cells train. Gusty outflow winds with sudden wind shifts, hail, and cloud to ground lightning will be possible with these storms. Fuentes && .REV Watches/Warnings/Advisories... NV...Flash Flood Watch until 9 PM PDT this evening Nvz001-003. CA...Flash Flood Watch until 9 PM PDT this evening Caz071-073. && For more information from the National Weather Service visit... http://weather.gov/reno
In the hours before
Special weather statement, Jul 26, 1:49 PM PDT, 3 hours 52 minutes before
Special Weather Statement National Weather Service RENO NV 149 PM PDT Mon Jul 26 2021 CAZ070>073-NVZ001>005-271200- Surprise Valley California-Lassen-Eastern Plumas- Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County- Mineral and Southern Lyon Counties-Greater Reno-Carson City- Minden Area-Western Nevada Basin and Range including Pyramid Lake- Northern Washoe County- Including the cities of Cedarville, Eagleville, Fort Bidwell, Portola, Susanville, Westwood, Sierraville, Loyalton, South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport, Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington, Smith Valley, Mina, Schurz, Stateline, Glenbrook, Incline Village, Sparks, Verdi, Gardnerville, Virginia City, Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire, and Gerlach 149 PM PDT Mon Jul 26 2021 ...Smoke Impacts to Continue as Thunderstorm Risks Increase... Smoke: * Widespread smoke, mainly from the Dixie Fire, will continue to impact the region. There will be periods late in the day where air quality could improve somewhat around Reno-Tahoe and the Eastern Sierra. However for the most part you should expect poor air quality to persist, especially at night and in the mornings. * Limit the intensity and duration of outdoor activities. Poor air quality could result in postponed or cancelled outdoor events. * Thunderstorms will play a role in smoke intensity due to both rainfall chances for ongoing fires and erratic outflow winds. Smoke forecast predictablity is lower than usual going into this week. Thunderstorms: * A rather solid monsoon moisture surge will bring increasing thunderstorm chances to the area through much of the coming week. Latest model simulations suggest the best storm coverage will Wednesday and Friday-Saturday, with somewhat less coverage for Tuesday and Thursday. * Nocturnal showers with isolated thunderstorms are possible late tonight into daybreak Tuesday and also Saturday night. Given the unusual time of day, this could catch many people off-guard. * A significant concern with these storms is the potential for heavy rainfall and flash flooding on recent burn scars such as the Beckwourth Complex and ongoing fires such as the Tamarack Fire. It only takes 5-10 minutes of heavy rains to result in debris flows on these burn areas. Additional impacts include outflow winds to 45 mph, lightning with new fire starts outside storm cores, and small hail. http://weather.gov/reno
Special weather statement, Jul 26, 2:58 PM PDT, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Reno NV
258 PM PDT Mon Jul 26 2021
CAZ071-072-262215-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-
258 PM PDT Mon Jul 26 2021
...STRONG THUNDERSTORM NORTH OF TRUCKEE...
At 257 PM PDT, Doppler radar was tracking a strong thunderstorm near
Prosser Creek Reservoir, moving west at 15 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Prosser Creek Reservoir, Donner Peak, Independence Lake, Truckee, Ca
89 At Nevada-Sierra Co Line, Granite Flat Campground, Lakeside
Campground, Ca 89 At Placer-Nevada Co Line, Alpine Meadows
Campground, Hobart Mills, Boca Campground, Truckee-Tahoe Airport and
Donner Memorial Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3952 12043 3943 12010 3925 12014 3925 12028
3939 12036 3945 12038 3948 12044
TIME...MOT...LOC 2157Z 099DEG 11KT 3936 12022
CJSpecial weather statement, Jul 26, 4:43 PM PDT, 58 minutes before
Special Weather Statement National Weather Service Reno NV 443 PM PDT Mon Jul 26 2021 CAZ072-NVZ002-270030- Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV- 443 PM PDT Mon Jul 26 2021 ...STRONG OUTFLOW WINDS AND HEAVY RAINFALL AFFECTING THE LAKE TAHOE BASIN... At 440 PM PDT, Doppler radar was tracking thunderstorms over Lake Tahoe, moving northwest at 15 mph. Winds in excess of 40 mph and heavy rainfall will be possible with these storms. Locations impacted include... Carson City, South Lake Tahoe, Alpine Meadows, Kings Beach, Squaw Valley, Tahoe City, Incline Village, Dagget Pass, Spooner Summit, Northstar, Glenbrook, Emerald Bay, Crystal Bay, Zephyr Cove-Round Hill Village, Sugar Pine Point S, Bliss State Park, Kingsbury, Incline Village-Crystal Bay, Zephyr Cove and Carnelian Bay. PRECAUTIONARY/PREPAREDNESS ACTIONS... If on or near Lake Tahoe, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 3930 11987 3892 11988 3887 12016 3930 12030 TIME...MOT...LOC 2340Z 114DEG 12KT 3917 12012 CJ
Special weather statement, Jul 26, 5:11 PM PDT, 30 minutes before
Special Weather Statement National Weather Service Reno NV 511 PM PDT Mon Jul 26 2021 NVZ001-003-004-270115- Western Nevada Basin and Range including Pyramid Lake NV- Greater Reno-Carson City-Minden Area NV- Mineral and Southern Lyon Counties NV- 511 PM PDT Mon Jul 26 2021 ...STRONG OUTFLOW WINDS AND NEARING LAHONTAN RESERVOIR, FERNLEY, AND FALLON... At 508 PM PDT, Doppler radar was tracking strong outflow winds along a line extending from near Derby Dam to 13 miles northeast of Wabuska. Movement was east at 25 mph. Wind gusts of 50 to 55 mph will be possible with these storms. If on or near Lahontan Reservoir, get out of the water and move indoors or inside a vehicle. Locations impacted include... Fallon, Lahontan Reservoir, Fernley, Silver Springs, Hazen, Stillwater, Fallon Municipal Airport, Junction U.S 50 And NV 116 (Stuart Rd), Desert Peak, Junction U.S 50 And NV 117 (sheckler Cutoff), Sand Mountain, Fallon Station, Fernley - Tiger Field Airport, Wadsworth, Us 50 At Lyon-Churchill Co Line, Sand Mountain Campground, Junction U.S 95 And NV 120 (Pasture Rd) and Fernley Sink Near I-80. LAT...LON 4005 11900 3932 11829 3913 11897 3965 11948 TIME...MOT...LOC 0008Z 249DEG 20KT 3962 11935 3925 11898 CJ
Special weather statement, Jul 26, 5:41 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Reno NV
541 PM PDT Mon Jul 26 2021
CAZ073-NVZ001-004-270200-
Mono CA-Western Nevada Basin and Range including Pyramid Lake NV-
Mineral and Southern Lyon Counties NV-
541 PM PDT Mon Jul 26 2021
...LINE OF STRONG THUNDERSTORMS IN EASTERN MINERAL COUNTY...
At 536 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles west of Coaldale to 21 miles west of
Middlegate. Movement was west at 25 mph.
Wind gusts greater than 50 mph will be possible with these storms.
Torrential rainfall from these storms could produce running water or
debris flows off of terrain near US-95.
Locations impacted include...
Hawthorne, Luning, Mina, Walker Lake, Mina Airport, Schurz, Pizona,
Nv 361 At Mineral-
Nye Co Line South Of Gabbs), Rawhide, Junction U.S 6 And NV 360,
Hawthorne Industrial Airport, Alt U.S 95 At Lyon-
Mineral Co Line, Huntoon Valley, Indian Head Peak, Us 95 At Lyon-
Churchill Co Line, Bald Mountain, Mount Grant, Excelsior Mountain, Us
Hwy 6 At NV-CA State Line and Nv 361 At Mineral-Churchill Co Line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3789 11835 3789 11842 3787 11840 3778 11868
3916 11910 3919 11809 3904 11799 3901 11818
3892 11819 3848 11770
TIME...MOT...LOC 0036Z 084DEG 20KT 3801 11814 3922 11842
CJThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 5:11 PM PDT | Special Weather Statement | REV | Churchill | 64 min |
| Jul 26, 7:24 PM PDT | Special Weather Statement | REV | Mono | 51 min |
Nearby
Special Weather Statements in Nevada, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.